|Doc. says 12.1-is normal for a man
May 24, 2002
I am always extremely tired- my hematocrit is 12.1. I have seen in your reponses that 14.0 is low normal for a man. When I tell my Doc. this he says this in nonsense my level of 12.1 is normal.Is there any reason my Doc. would lie about this. I am sick of being fatigued and if its my blood red count I would like to treat it?Thx
Response from Dr. Frascino
I doubt your doctor is deliberately lying to you, and I'm sure he means well. However, in this case, he is mistaken. Although there is some variability from lab to lab, the generally accepted range of normal hemoglobin values if 14-18 g/dL for men and 12-16 g/dL for women.
Before going further, I should mention that in the setting of HIV disease, there are many potential and often overlapping causes for excessive tiredness. The common causes include: 1) inadequate sleep, rest, diet, and/or exercise, 2) medication side effects, 3) hormonal imbalances, 4) psychological causes, 5) opportunistic infections, and 6) anemia. All of these common causes should be investigated.
Having said that, I'd still be willing to bet that if you looked at your old lab slips from the past several years (before you started feeling tired), your hemoglobin was probably higher, most likely in the 14-18 normal range. What your physician may be referring to is the fact that years ago, we often didn't consider treating anemia until the hemoglobin was lower - around 10. However, multiple clinical studies have now clearly demonstrated the very significant advantages of treating even mild to moderate anemia in HIV-positive folks. These advances include improved quality of life, enhanced energy level, and there has even been an association with improved survival. Anemia can have many causes - blood loss, iron deficiency, vitamin deficiency, medication toxicity, and even HIV itself. The treatment of anemia depends on its cause. If, for instance, you are iron or vitamin-deficient, the supplementation would be warranted. If, on the other hand, the anemia results from HIV itself (anemia of chronic disease), or from a medication like AZT, then the treatment of choice would be Procrit. Procrit is a medication that stimulates your body to make additional new red blood cells. The starting dose is 40,000 units, once per week. The dose can be adjusted up or down, depending on your response to treatment. I would be happy to provide your doctor with references in the medical literature if he would like to review this material.
Good luck. Write back if you have additional questions. Hopefully, your doctor will realize that treating mild to moderate anemia is not "nonsense," but rather makes very good sense indeed!
- Flu Symptoms After Sex With Hooker Condom Broke Worried I Have HIV
- Itchy Red Spots After Sensual Massage Sign Of HIV AIDS
- Pain In Balls After Drinking After Someone Sign Of HIV AIDS
- Pain In Urethra After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Tingling Lips After Touching Sperm Worried I Have HIV
- White Spots After Touching A Bloody Scab Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.